Alert archive / Oklahoma / Special Weather Statements in 2011

Special Weather Statement, NWS Norman, OK

May 21, 2011Murray County, Oklahoma

NWS Norman, OK issued this special weather statement at May 21, 2011, 6:21 PM CDT for Murray County, Oklahoma. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 6:21 PM CDT (23:21 UTC)
Expired
May 21, 2011, 6:30 PM CDT
In force
9 min
Issued by
NWS Norman, OK

County Murray County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WWUS84 KOUN 212321
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT MAY 21 2011

OKZ041-212330-
MURRAY OK-
621 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DAVIS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3441 9700 3448 9718 3465 9701 3454 9683

$$


30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 21, 6:06 PM CDT, 15 minutes earlier.

Area forecast discussion, May 21, 6:06 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT MAY 21 2011

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR THROUGH LATE EVENING
IN THE SOUTHEAST QUARTER OF OKLAHOMA. OTHERWISE IFR CEILINGS AND FOG
ARE EXPECTED TO DEVELOP SOUTH TO NORTH THROUGH THE CENTRAL THIRD
OF OKLAHOMA AFTER 220600Z. BY 221500Z SOUTHWEST WINDS WILL RESUME
IN WESTERN OKLAHOMA WHILE A DRYLINE IN MID-AFTERNOON WILL BE THE
FOCUS FOR THUNDERSTORMS FROM LAWTON TO OKLAHOMA CITY TO STILLWATER
AND AREAS EAST.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/

DISCUSSION...
DRYLINE HAS MIXED EASTWARD INTO CENTRAL OK THIS AFTERNOON AND IS
NEARING THE I-35 CORRIDOR. MOIST AIR MASS REMAINS IN PLACE EAST OF
THIS FEATURE WITH DEWPOINTS INTO THE LOWER 70S IN SE OK. AIRMASS
HAS BECOME QUITE UNSTABLE THIS AFTERNOON AND MAY HAVE A FEW
INTIATE VCNTY OF THE DRYLINE WITHIN THE NEXT FEW HOURS. MESONET
SHOWS AN AREA OF SOMEWHAT BETTER CONVERGENCE ALONG THE BOUNDARY IN
SCNTRL OK AND SOME OF THE SHORT RANGE MODELS ALSO DEVELOP STORMS
IN THAT AREA. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE DEEP LAYER
SHEAR...SEVERE STORMS WILL BE POSSIBLE. ANY STORMS THAT DEVELOP
ARE EXPECTED TO MOVE OUT OF FA LATER THIS EVENING. DRYLINE IS
EXPECTED TO DRIFT BACK WWD TONIGHT AND BECOME ORIENTED MORE SW-NE
ON SUNDAY WITH PROSPECTS FOR MORE SEVERE TSTMS AGAIN SUNDAY
AFTERNOON/EVENING. ACTIVE WEATHER PATTERN CONTINUES INTO THE EARLY
PART OF THE WORK WEEK AS UPPER TROUGH OVER THE WESTERN U.S.
MIGRATES EWD. BY MONDAY MORNING DRYLINE IS EXPECTED TO EXTEND
SOUTHWARD FROM A SURFACE LOW IN NW OK WITH A MOIST AIRMASS IN
PLACE TO THE EAST. MORE WIDESPREAD STORMS/SEVERE STORMS EXPECTED
MONDAY AS LIFT INCREASES AHEAD OF LEAD S/W TROUGH MOVING FROM THE
SOUTHERN ROCKIES INTO THE PLAINS. ACTIVE WEATHER CONTINUES ON
TUEADAY AS MAIN UPPER TROUGH MOVES EASTWARD ONTO THE PLAINS AND
DRYLINE/COLD FRONT MOVE THROUGH THE REGION. SOME SHOWER/TSTMS MAY
LINGER INTO WEDNESDAY AS UPPER LOW DRIFTS EWD ACROSS THE AREA.
PERIOD OF DRY WEATHER THEN EXPECTED AS THIS LOW MOVES OFF TO THE
EAST AND UPPER RIDGE BUILDS INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  90  70  86 /  10  20  40  30
HOBART OK         61  93  69  93 /  10  10  30  20
WICHITA FALLS TX  68  94  71  94 /  10  30  30  20
GAGE OK           52  94  61  87 /  10  10  20  30
PONCA CITY OK     66  89  70  82 /  10  20  40  40
DURANT OK         69  87  69  85 /  20  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/09/09
Hazardous weather outlook, May 21, 11:50 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT MAY 21 2011

OKZ004>048-050>052-TXZ083>090-221100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS ALONG AND EAST OF INTERSTATE 35.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM THIS AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STORM SYSTEM OVER COLORADO AND NEW MEXICO WILL MOVE EAST TOWARD
THE PLAINS TODAY. MEANWHILE... A DRYLINE LOCATED OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS AT MIDDAY WILL CONTINUE TO MOVE
EAST TOWARD THE INTERSTATE 35 CORRIDOR THIS AFTERNOON. AS
TEMPERATURES WARM AND RICHER MOISTURE ACROSS EASTERN TEXAS BEGINS TO
MOVE BACK INTO PORTIONS OF EASTERN AND CENTRAL OKLAHOMA THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. BY LATE
THIS AFTERNOON THUNDERSTORMS MAY FORM NEAR AND EAST OF THE
DRYLINE... WHICH IS EXPECTED TO BE JUST EAST OF INTERSTATE 35. IF
STORMS DO DEVELOP... SEVERE THUNDERSTORMS WILL BE LIKELY WITH THE
POSSIBILITY OF HAIL LARGER THAN GOLF BALLS... THUNDERSTORM WINDS IN
EXCESS OF 60 MPH... AND AT LEAST A LOW CHANCE OF TORNADOES. THE
STORMS WILL MOVE EAST INTO EASTERN OKLAHOMA THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE PATTERN WILL REMAIN QUITE ACTIVE ACROSS OKLAHOMA AND NORTH TEXAS
OVER THE NEXT FEW DAYS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEASTERN AND SOUTH CENTRAL OKLAHOMA AND A
PORTION OF NORTH TEXAS ON SUNDAY... AND ACROSS THE ENTIRE AREA ON
MONDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TUESDAY
AND INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, May 21, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT MAY 21 2011

OKZ041-212330-
MURRAY OK-
621 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DAVIS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3441 9700 3448 9718 3465 9701 3454 9683

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:59 PM CDTRiver Flood WarningOUNLincoln, Oklahoma, Pottawatomie62 min
May 21, 1:46 PM CDTRiver Flood WarningOUNCotton26 hr
May 21, 6:31 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc44 min
May 21, 6:54 PM CDTTornado WarningOUNJohnston, Murray, Pontotoc51 min

Nearby

Special Weather Statements in Oklahoma, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.